New Mexico, 2014

Drought in New Mexico, January 1 to 31, 2014

January 1 to 31, 2014 · NWS EPZ · 7 events in 7 counties and zones

No precipitation was reported across Southwestern and South-Central New Mexico in January. There was a slight increase in Severe(D2) drought coverage in Otero County, but otherwise all other areas remained the same as December.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

No precipitation was reported across Southwestern and South-Central New Mexico in January. There was a slight increase in Severe(D2) drought coverage in Otero County, but otherwise all other areas remained the same as December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 31, 3:05 PM MST, 8 hours 55 minutes earlier.

Area forecast discussion, Dec 31, 3:05 PM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
305 PM MST TUE DEC 31 2013

.SYNOPSIS...
CLEAR SKIES WITH LIGHT WINDS AND CHILLY TEMPERATURES WILL BRING
IN THE NEW YEAR THIS EVENING AND OVERNIGHT. THE FIRST DAY...AND
EVEN THE ENTIRE WEEK...OF TWENTY-FOURTEEN WILL BE QUITE NICE AND
SEASONAL AS A WEST COAST RIDGE OF HIGH PRESSURE KEEPS PACIFIC
STORM SYSTEMS TO OUR NORTH. WE WILL SEEN PRIMARILY SUNNY AND CLEAR
SKIES ACROSS THE SOUTHWESTERN U.S. WITH A FEW PERIODS OF HIGH
CLOUDS. TEMPERATURES WILL RUN AT OR ABOVE SEASONAL NORMALS WITH
THE EXCEPTION OF TWO MINOR COOL DOWNS BEHIND WEAK COLD FRONTS ON
THURSDAY AND SUNDAY. NO STRONG WINDS EXPECTED AND NO PRECIPITATION
ACROSS THE BORDERLAND FOR THE FIRST WEEK OF THE NEW YEAR.

&&

.DISCUSSION...
REALLY NO SIGNIFICANT WEATHER OR CHANGES TO THE PATTERN ACROSS THE
SOUTHWESTERN U.S. FOR THIS LAST NIGHT OF 2013 OR THE FIRST WEEK
OF 2014. A PERSISTENT RIDGE OF HIGH PRESSURE ALOFT WILL REMAIN
GENERALLY STATIONARY OVER THE WEST COAST. THIS FEATURE EXTENDS
EASTWARD INLAND FAR ENOUGH TO KEEP CASCADING NW PACIFIC STORM
SYSTEM ON A TRAJECTORY TO PASS THROUGH THE CENTRAL ROCKIES INTO
THE SOUTHERN PLAINS. THUS WE WILL BE HARBORED FROM THE STORMS...
REMAINING SOUTH OF THEIR PATHS IN A DRY W/NW FLOW PATTERN. WE
WILL SEE PERIODS OF HIGH CLOUDS...BUT DRY CONDITIONS WILL PREVAIL
FOR THE FIRST WEEK 0F 2014.

IN THE DEEP NORTHWEST FLOW ALOFT THERE WILL BE SEVERAL SHORTWAVE
TROUGHS THAT PASS TO OUR NORTH THROUGHOUT THE NEXT 7 DAYS. THEY
WILL BRING SOME HIGH CLOUDS BUT NOT MUCH ELSE.

NEW YEAR'S DAY WINDS TURN WESTERLY AS A LEE SURFACE LOW DROPS OVER
THE TX PANHANDLE. THIS WILL ADD A BIT OF WARMTH TO THE REGION WITH
TEMPS WARMING A FEW DEGREES. THAT WARMING LAST ONLY ONE AFTERNOON
AS A BACKDOOR COLD FRONT PUSHES IN FROM THE NE. NO MOISTURE
ASSOCIATED WITH THIS FEATURE...JUST SOME COOLER AIR TO MOVE IN
OVERNIGHT WEDNESDAY NIGHT INTO THURSDAY MORNING ON SOME GUSTY
WINDS OVER WEST SLOPES AND THROUGH GAPS. THURSDAY TEMPS SHOULD BE
ABOUT 5-7 DEGREES COOLER BEHIND THE FRONT.

THE AREA WARMS UP TO END THE WEEK FRIDAY AS THE SURFACE HIGH BACKS
OFF AND LOW-LEVEL WINDS TURN BACK WESTERLY. ALOFT FLOW BACKS TO
WESTERLY AND ALLOWS SOME HIGH CLOUDS TO MOVE IN. TEMPS CONTINUE TO
WARM AS THE REGION REMAINS DRY THROUGH THE WEEKEND. THE SUNDAY
NIGHT COLD FRONT IS QUITE WEAK AND THUS NOT MUCH TEMP CHANGE OR
WIND EXPECTED SUNDAY NIGHT/MONDAY.

TO END THIS FORECAST PACKAGE WE LOOK AT MONDAY AND TUESDAY. THE
GFS MODEL SHOWS A STRONG SURFACE PUSH FROM THE SOUTHERN PLAINS TO
PRESS IN MONDAY/MONDAY NIGHT. THIS IS A MASS OF MUCH COOLER AIR
WITH SOME MOISTENING OF THE AIRMASS. THUS THERE IS SOME
PRECIPITATION GENERATED OVER THE EASTERN CWFA WITH THIS OUTPUT.
OTHER MID-RANGE MODELS DO NOT SHOW THIS COOL/MOIST PUSH THUS NO
CONFIDENCE IN THE FORECAST THIS FAR OUT. THUS WILL NOT INTRODUCE
ANY POP/WX INTO THE FORECAST FOR TUE AT THIS TIME. EVEN THE GFS
MODEL DOES APPEAR TO BE BACKING OFF THE SCENARIO MENTIONED ABOVE.

14-BIRD

&&

.AVIATION...VALID 01/00Z-02/00Z.
VFR THROUGH THE PERIOD WITH CIG/VSBY UNRESTRICTED. HOWEVER...THERE
WILL BE A FEW PATCHY MIDDLE CLOUDS WEDNESDAY MORNING. WINDS VARIABLE
AT LESS THAN 10 KNOTS.

21-PARK

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL KEEP DRY NORTHWEST FLOW OVER THE REGION THE
NEXT FEW DAYS WITH MOSTLY CLEAR SKIES. AFTERNOON TEMPERATURES SEVERAL
DEGREES ABOVE NORMAL ON NEW YEARS DAY...THEN A WEAK BACK DOOR COLD
FRONT WEDNESDAY NIGHT WILL BRING TEMPERATURES DOWN TO NEAR NORMAL
AGAIN FOR THURSDAY. BEHIND THAT FRONT THURSDAY...EXPECT EAST WINDS
OF 10 TO 15 MPH WITH GUSTS UP TO 25 MPH ON WESTERN SLOPES. CONTINUED
DRY FRIDAY INTO THE WEEKEND WITH LIGHT WINDS AND TEMPERATURES BACK
ABOVE NORMAL. VENTILATION RATES MOSTLY POOR WEDNESDAY AND THURSDAY.
HOWEVER...THE GILA REGION AND THE SACRAMENTO MTNS WILL HAVE FAIR TO
GOOD VENT RATES WEDNESDAY. HAINES INDICES 3 (VERY LOW) OR 4 (LOW)
EACH AFTERNOON WITH MINIMUM HUMIDITY FROM THE UPPER TEENS TO MID 30S.

21 - PARK

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 32  59  31  54  32 /   0   0   0   0   0
SIERRA BLANCA           28  58  28  50  27 /   0   0   0   0  10
LAS CRUCES              27  59  28  54  30 /   0   0   0   0   0
ALAMOGORDO              28  59  29  52  29 /   0   0   0   0   0
CLOUDCROFT              22  47  19  40  17 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   29  58  28  52  29 /   0   0   0   0   0
SILVER CITY             33  57  29  52  30 /   0   0   0   0   0
DEMING                  28  60  27  54  29 /   0   0   0   0   0
LORDSBURG               28  60  29  57  29 /   0   0   0   0   0
WEST EL PASO METRO      30  59  29  53  32 /   0   0   0   0   0
DELL CITY               27  58  26  49  26 /   0   0   0   0   0
FORT HANCOCK            28  62  27  54  28 /   0   0   0   0   0
LOMA LINDA              28  58  25  52  31 /   0   0   0   0   0
FABENS                  28  59  27  53  28 /   0   0   0   0   0
SANTA TERESA            28  59  28  53  29 /   0   0   0   0   0
WHITE SANDS HQ          28  59  28  52  30 /   0   0   0   0   0
JORNADA RANGE           26  58  16  52  22 /   0   0   0   0   0
HATCH                   27  55  21  53  23 /   0   0   0   0   0
COLUMBUS                28  58  29  54  29 /   0   0   0   0   0
OROGRANDE               30  59  30  54  29 /   0   0   0   0   0
MAYHILL                 27  55  25  48  26 /   0   0   0   0   0
MESCALERO               28  53  24  46  24 /   0   0   0   0   0
TIMBERON                27  52  24  45  23 /   0   0   0   0   0
WINSTON                 26  56  21  49  25 /   0   0   0   0   0
HILLSBORO               29  58  26  50  33 /   0   0   0   0   0
SPACEPORT               29  59  30  48  26 /   0   0   0   0   0
LAKE ROBERTS            25  57  22  52  27 /   0   0   0   0   0
HURLEY                  30  59  29  55  32 /   0   0   0   0   0
CLIFF                   22  56  17  54  17 /   0   0   0   0   0
MULE CREEK              22  57  14  54  19 /   0   0   0   0   0
FAYWOOD                 30  58  25  51  32 /   0   0   0   0   0
ANIMAS                  27  59  27  57  28 /   0   0   0   0   0
HACHITA                 27  59  23  57  28 /   0   0   0   0   0
ANTELOPE WELLS          28  61  28  57  30 /   0   0   0   0   0
CLOVERDALE              31  61  28  58  33 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/21
Hazardous weather outlook, Dec 31, 6:36 AM MST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
636 AM MST TUE DEC 31 2013

NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
636 AM MST TUE DEC 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southwest Desert/Lower Gila River Valley

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month for the entire zone. No precipitation was reported at the Redrock Cooperative Observer which was 0.84 inches below normal.

Drought, Lowlands of the Bootheel

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The far northern areas of the zone remained in Severe(D2) drought. The Cooperative Observer at Animas reported no precipitation which was 0.63 inches below normal.

Drought, Central Tularosa Basin

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Central Tularosa Basin forecast zone
Reported by
Drought Monitor

The northeast portion of the zone remained in Severe(D2) drought during the month of January. There was no precipitation reported at the White Sands National Monument which was 0.49 inches below normal.

Drought, West Slopes Sacramento Mountains Below 7500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
West Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought. The Cooperative Observer at Mountain Park received no precipitation during the month which was 1.14 inches below normal.

Drought, Sacramento Mountains Above 7500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

Severe(D2) drought continued across the northern half of the zone. The Cooperative Observer in Cloudcroft reported no precipitation which was 1.44 inches below normal.

Drought, East Slopes Sacramento Mountains Below 7500 Feet

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
East Slopes Sacramento Mountains Below 7500 Feet forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The northern half of the zone remained in Severe(D2) drought through the month of January.

Drought, Otero Mesa

When
January 1, 12:00 AM MST to January 31, 11:59 PM MST
Where
Otero Mesa forecast zone
Reported by
Drought Monitor
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The extreme northeast portion of the zone was in Severe(D2) drought to start the month and the area expanded further south on January 14th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495473, 495474, 495475, 495476, 495477, 495478, 495479.